Funnel Cloud, Rock
- When
- May 19, 1:36 PM CST
- Where
- Rock County, 1 mi S of Evansville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Scattered thunderstorms pulsed to severe limits across south-central and southeast Wisconsin along and ahead of a cold front. 75 inch in diameter(golfball size)], damaging downburst winds, and some funnel clouds were produced.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Scattered thunderstorms pulsed to severe limits across south-central and southeast Wisconsin along and ahead of a cold front. Large hail [3/4 inch to 1.75 inch in diameter(golfball size)], damaging downburst winds, and some funnel clouds were produced. Hail up to 1.25 inch in diameter fell in Brodhead (Green Co.), resulting in 500 dollars of damage to a vehicle's windshield. Power-lines were brought down by tree debris near Busseyville. A frontal boundary stretched from central Minnesota through southern Wisconsin to northern Indiana during the afternoon of May 19. Temperatures were in the mid 40s across northeast Wisconsin, while places across central Illinois recorded temperatures in the low to mid 80s. As a low pressure system traveled along this front, scattered thunderstorms developed over southern Wisconsin., as a result of the strong temperature contrast during the early to mid afternoon. , and a few funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 19, 1:00 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 200 PM CDT THU MAY 19 2005 .DISCUSSION...FORECAST FOCUS IS ON PCPN CHCS THROUGH THE WEEKEND. FIRST OF A SERIES OF MID LEVEL S/W WORKING THROUGH THE STATE THIS AFTERNOON. THIS ONE IS VIGOROUS. GFS SEEMS TO HAVE A BETTER FIX ON THE POSITION FROM THE START. EARLY THIS AFTN THE S/W CORE WAS LOCATED IN THE KARX VCNTY...DROPPING SSE. SHOULD EXIT THE SOUTH EARLY THIS EVENING. MAIN SFC TROF/WMFNT CUTS SE THROUGH THE CWA WITH TEMPERATURE CONTRAST STRENGTHENED BY THE SE FLOW OFF THE COLD LAKE. 88D RETURNS SHOW A SERIES OF WEAKER TROFS ARCING THROUGH THE CWA...SWIRLING INTO THE MID LEVEL LOW. LOTS OF SHEAR ASSOCIATED WITH THIS UPR LOW SO SMALL SPIN-UP OF WEAK TORNADO NOT OUT OF THE QUESTION. THOUGH MAIN THREAT WILL BE WIND AND HAIL. LATE AFTN/VERY EARLY EVENING WILL BE A LITTLE BUSY. CLOUDS SHOULD HANG TIGHT TONIGHT. CLOUDS SHOULD CLEAR FROM EAST TO WEST UNDER LLV ERLY FLOW ON FRIDAY. NEXT CHANCE FOR RAIN MAY COME ON SATURDAY NOW. LOW PRESSURE TRACKS NE THROUGH THE CENTRAL PLAINS FRIDAY NIGHT AND FAVORABLE LLV JET WITH STRONG TEMP RIDGE BECOMES FOCUS FOR MCS DEVELOPMENT ACROSS NDKTA. BY ERLY MORNING SATURDAY...THIS COMPLEX SHOULD BE ROLLING ESE...BECOMING MORE SE WITH TIME. THE UPR JET CARRIES A CORE OF DIFFLUENCE THROUGH THE CWA ON SATURDAY UNDER A COUPLED JET SIGNATURE. THE THICKNESS PATTERN ALSO SUPPORTS A SE TRACK OF ANY CONVECTION THROUGH THE STATE. HOWEVER...THIS COMPLEX WILL BE OF THE DYING BREED WITH DECAYED REMNANTS OUR MAIN PESKY ISSUE ON SATURDAY. INTRODUCTION OF A CHANCE WILL RELY ON WHETHER SURROUNDING OFFICES ACCEPT THIS SOLUTION. YET ANOTHER THREAT FOR THUNDER COMES SATURDAY NIGHT AS A VERY POTENT H5 S/W CRUSHES THE TOP OF THE MID LEVEL RIDGE LEANING INTO THE GRT LKS REGION. ALTHOUGH IT LOOKS A LITTLE LESS IMPRESSIVE THAN THE PREVIOUS RUNS...IT HAS LOT GOING FOR IT. VIGOROUS H5 S/W PLOWS THROUGH THE CWA AROUND THE 12Z TIME FRAME WITH H5 CORE OF WINDS REACHING 70 TO 80KTS JUST UPSTREAM OF THE CWA. THE NEGATIVE FACTOR IS THE SOMEWHAT WEAK LOOKING H8 FLOW AHEAD OF THE H5 SYSTEM. WILL KEEP POPS IN THE CHC CATEGORY FOR NOW. .MKX WATCHES/WARNINGS/ADVISORIES...NONE. && DAVIS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1138 AM CDT THU MAY 19 2005 WIZ046-047-051-052-056>060-062>072-201100- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1138 AM CDT THU MAY 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ...WITH A SLIGHT RISK THAT A FEW STORMS COULD BECOME SEVERE ALONG AND SOUTH OF A JANESVILLE TO MILWAUKEE LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL MAY AFFECT THE AREA LATE SATURDAY NIGHT AND SUNDAY. MORE THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE WEB-PAGE...WWW.WEATHER.GOV/MILWAUKEE /LOWER CASE/ LMZ643>646-665-201100- SHEBOYGAN WI TO WINTHROP HARBOR IL- 1138 AM CDT THU MAY 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. WIND GUSTS TO 30 KNOTS AND SMALL HAIL MAY ACCOMPANY SOME OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG THUNDERSTORMS MAY AFFECT THE AREA LATE SATURDAY NIGHT AND SUNDAY. MORE THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND WEDNESDAY. && DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE WEB-PAGE... WWW.WEATHER.GOV/MILWAUKEE /LOWER CASE/ REM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 130 PM CDT THU MAY 19 2005 WIZ046-047-051-052-056>060-062>066-191900- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN LAKE-IOWA-JEFFERSON-MARQUETTE- MILWAUKEE-OZAUKEE-SAUK-SHEBOYGAN-WASHINGTON-WAUKESHA- 130 PM CDT THU MAY 19 2005 LOOK FOR BANDS OF RAIN SHOWERS...WITH ISOLATED THUNDERSTORMS...TO CROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN BETWEEN 115 PM AND 6 PM. THE FIRST BAND OF SCATTERED SHOWERS...WILL MOVE EASTWARD FROM A FOND DU LAC TO JANESVILLE LINE...REACHING SHEBOYGAN...MILWAUKEE AND BURLINGTON AROUND 2 PM. A SECOND BAND OF SCATTERED SHOWERS...EXTENDING FROM BERLIN TO DARLINGTON...WILL REACH A RIPON...MADISON TO MONROE LINE AROUND 2 PM...AND FOND DU LAC...JEFFERSON AND JANESVILLE AROUND 3 PM. THIS BAND WILL HAVE ISOLATED THUNDERSTORMS EMBEDDED IN IT...MAINLY FROM MADISON AND SOUTHWEST TO THE ILLINOIS BORDER. SOME OF THESE STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. WIZ067>072-191900- GREEN-KENOSHA-LAFAYETTE-RACINE-ROCK-WALWORTH- 130 PM CDT THU MAY 19 2005 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR FAR SOUTHERN WISCONSIN UNTIL 9 PM CDT... LOOK FOR BANDS OF RAIN SHOWERS...WITH ISOLATED THUNDERSTORMS...TO CROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN BETWEEN 115 PM AND 6 PM. THE FIRST BAND OF SCATTERED SHOWERS...WILL MOVE EASTWARD FROM A FOND DU LAC TO JANESVILLE LINE...REACHING SHEBOYGAN...MILWAUKEE AND BURLINGTON AROUND 2 PM. A SECOND BAND OF SCATTERED SHOWERS...EXTENDING FROM BERLIN TO DARLINGTON...WILL REACH A RIPON...MADISON TO MONROE LINE AROUND 2 PM...AND FOND DU LAC...JEFFERSON AND JANESVILLE AROUND 3 PM. THIS BAND WILL HAVE ISOLATED THUNDERSTORMS EMBEDDED IN IT...MAINLY FROM MADISON AND SOUTHWEST TO THE ILLINOIS BORDER. SOME OF THESE STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. REM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
236 PM CDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL BRODHEAD 42.62N 89.38W
05/19/2005 0.75 INCH GREEN WI TRAINED SPOTTER
&&
BKONOP/GDAVISThe Milwaukee radar (KMKX), 54 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
14 hail, 3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A windshield was broken.
Powerlines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451603, 5451604, 5451602, 5451605, 5451606, 5451610, 5451607, 5451608, 5451609, 5451614, 5451615, 5451612, 5451611, 5451613, 5451617, 5451616, 5451618, 5451679.